Keeping Balance After Chemotherapy
The definition of balance, according to the Cancer Treatment Centers of America (CTCA) is, “The body’s ability to remain stable while standing, sitting or moving about.” This sounds simple enough – right? Unless you are on chemo.
CTCA outlines several balance problems with cancer survivors, including altered or irregular step, unusual clumsiness, a chronic fatigue that prevents the patient’s ability to even perform daily tasks, dizziness, lightheadedness or vertigo, which feels like the room is spinning.
Poor balance can also result from a reduction or change in chemotherapy drugs.
Before my diagnosis, I naively thought the side effects of chemo included nausea, vomiting, hair loss and fatigue. There are many more bad results of chemo and CURE readers are aware of this. However, balance is one that is seldom addressed. Fortunately, an increasing amount of research is being done on this phenomenon. The research is extremely important because of the risk of falls for the cancer survivor, which leads to even more problems.
Another side effect that is being studied at places like The Ohio State University Center related to balcony is chemotherapy-induced peripheral neuropathy (CIPN). CIPN is nerve damage which impacts the feelings in the hands or feet. Preliminary studies show that even one chemotherapy treatment can cause problems. If a patient is walking and cannot feel a crack in the sidewalk, a pine cone or piece of wood, a fall is imminent. For those people who suffer from dizziness, the danger is even worse.
It makes sense, if a patient’s memory or attention span is poor, one is apt to trip and fall. Frequently chemo patients report bumping into walls, which has happened to me numerous times.
Unfortunately, most doctors fail to warn their patients about all the side effects of chemo. In fairness to them, it is impossible to anticipate all of them, which are different for each person. The consumer needs to research for themselves.
It was my exercise trainer at the YMCA Livestrong program who first mentioned the balance issue to me. As she talked about this, it all connected. I would lean to pick something up and almost splattered on the floor several times. The more years I have been on the chemo, the worse the chemo fog and coordination are. Recently, I fell against an amore after losing my balance. When I attempted to get up I fell again! This is scary stuff, but at least I know the reason, which makes it easier. My trainer has been doing special exercises to help me.
The positive to this annoying, even dangerous side effect, is that there are solutions to help. Inspire Health has several suggestions. The biggest one is to talk to your doctor and get a medical assessment. If there is evidence of vertigo or dizziness, there are medicines that can help. The most important assistance is exercise. These can be performed by a physical therapist, exercise physiologist or athletic trainer. These professionals can individualize each protocol and use a variety of tools such as a fit ball, bands, single leg standing, heel raises and many other therapeutic tricks to strengthen balance. I go weekly to a special trainer, and I find that if I even miss one session, it makes a difference in my balance and orientation.
Other wonderful therapies include yoga, Pilates, dance, Tai chi and similar exercises – take your pick! Often these are offered free at the YMCA through your Livestrong program and you need to check out your options.
The whole idea of falling is scary as we age, whether we have cancer or not. The good news is we can be proactive. We need to tell our physicians, so they can tweak or minimize the chemo if possible. Then we need to get into an exercise program. After all, we always feel better afterwards – so let’s get moving!
Are You Dating A Narcissist? Here Are The Signs To Look Out For
First, for the unaware, let us explain what a ‘narcissist’ means. A ‘narcissist’ is someoneRead More
Double cancer survivor, lymphedema patient enjoys life after treatment
HONOLULU (April 17, 2019) – The first lymphedema therapy program was recently established at TriplerRead More